Illinois, 2016Hail in Illinois, April 27, 2016
April 27, 2016 · NWS DVN · 2 events in 1 county or zone
A storm system moved along the Iowa and Missouri border and into central Illinois during the evening hours of the 27th. Scattered thunderstorms moved into Hancock County from northeast Missouri and produced an isolated report of hail up to the size of a quarter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved along the Iowa and Missouri border and into central Illinois during the evening hours of the 27th. Scattered thunderstorms moved into Hancock County from northeast Missouri and produced an isolated report of hail up to the size of a quarter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 5:21 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 27, 5:21 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT WED APR 27 2016
...AVIATION UPDATE...
.SYNOPSIS...
ISSUED AT 346 PM CDT WED APR 27 2016
OCCLUDED SFC LOW AND OCCLUDED SFC FRONT ACROSS EASTERN NEBRASKA
WAS LEADING TO STRONG TO EVEN SEVERE THUNDERSTORMS ACROSS WESTERN
IOWA. THE REMAINS OF THESE STORMS SHOULD MOVE ACROSS THE CWA LATE
THIS EVENING AND OVERNIGHT AS RAIN AND POSSIBLY ISOLATED
THUNDERSTORMS.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 346 PM CDT WED APR 27 2016
MAIN FORECAST CONCERN ARE THE CHANCES FOR THUNDERSTORMS TODAY AND
TONIGHT ACROSS THE AREA AS AN OCCLUDING LOW MOVES EAST INTO THE
AREA. AT THIS TIME IT APPEARS THAT THE WARM SECTOR WILL BRIEFLY
SKIRT THE FAR SOUTHERN CWA. ANY THUNDERSTORMS THAT WILL AFFECT THE
AREA MAY INCLUDE ISOLATED MARGINAL SEVERE HAIL.
WHILE THE CAMS PRODUCE MODEL REFLECTIVITY THAT SUGGESTS WE HAVE A
DECENT CHANCE OF CONVECTION TONIGHT...IT APPEARS THAT THEY ARE
OVERDOING THE SURGE OF THE WARM SECTOR INTO OUR AREA. WITH THE
WEAK PRESSURE RISES AND LACK OF SYNOPTIC FORCING...DO NOT BELIEVE
THESE STORMS WILL BE AS FAR NORTH AS FORECAST. DO BELIEVE THAT AN
ISOLATED ELEVATED THUNDERSTORM IS POSSIBLE WITH SMALL HAIL. THE
THREAT FOR THUNDER SHOULD WANE AFTER 06Z ACROSS THE AREA. AFTER
THIS...THE STACKED SYSTEM BEGINS TO LUMBER EAST THROUGH THURSDAY.
THIS SHOULD LEAD TO RAIN ACROSS THE AREA AGAIN ON THURSDAY.
TOMORROW WILL ALSO BE COOL WITH A COOL WIND OFF OF LAKE MICHIGAN.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 346 PM CDT WED APR 27 2016
THURSDAY NIGHT AND FRIDAY...WILL WALK OUT A FEW LINGERING SHOWERS
THU EVENING...BUT MAIN STORY OF THE NIGHT IS A COOL CANADIAN HIGH
PRESSURE SLIDING DOWN THE UPPER MS RVR VALLEY AND WESTERN GRT LKS
INTO FRI. UNSEASONABLY LOW THICKNESSES GETTING ADVECTED DOWN INTO
THE AREA BY DEEPENING NORTH/NORTHEASTERLY FLOW WILL SUPPORT LOW
TEMPS IN THE LOWER 40S TO UPPER 30S NORTH OF I80 BY FRI MORNING...
ESPECIALLY WITH A FEW BREAKS IN THE CLOUD COVER. A MORE EXTENSIVE
CLEARING WITH SOME DURATION WOULD EVEN PROMOTE THE POSSIBILITY OF
SOME MID 30S IN THE NORTH...AS WELL AS PATCHY FROST AND FOG
DEVELOPMENT LATE THU NIGHT INTO EARLY FRI MORNING WITH LIGHT WINDS.
BUT MOST MODELS ARE BULLISH ON MAINTAINING SOME TYPE OF CLOUD COVER
THRU FRI AM. FRI A COOL BUT DRY DAY WITH SOME PARTIAL SUN POSSIBLE
IF NORTHEAST FETCH LAKE STRATOCU DOESN/T FILL IN ACRS THE AREA...
HIGHS DEPENDENT ON EXTENT OF CLOUD COVER WITH CLOUDY AREAS REMAINING
IN THE 50S WHILE SOME INSOLATION WILL MAKE FOR SOME LOWER 60S.
THE NEXT UPSTREAM CUT-OFF UPPER LOW LURKS ACRS THE WEST CENTRAL
PLAINS...ROLLING OUT NEGATIVELY TILTED AND OCCLUDING SOMEWHERE ACRS
THE SOUTH CENTRAL TO EAST CENTRAL PLAINS BY SAT MORNING. UPPER RIDGE
LOBE FROM THE OH RVR VALLEY TO THE WESTERN GRT LKS WILL IMPEDE THE
CYCLONE COMPLEX...AND DRY IN WRAPPING EAST-NORTHEAST FETCH WILL EAT
AWAY AT PRECIP BANDS TRYING TO WHIRL THEIR WAY TOWARD THE AREA FROM
THE SOUTHWEST FRI NIGHT. THE 12Z GFS IA MAINLY DRY THRU 12Z SAT...
WHILE THE 12Z GEM AND ECMWF BRING IN RAIN ACRS AT LEAST THE
SOUTHWEST/SOUTHERN HALF OF THE CWA MAINLY AFTER MIDNIGHT. WILL
ADJUST POPS FROM 06Z-12Z SAT BUT NOT QUITE AS BULLISH AS THE ECMWF
SUGGESTS FOR NOW.
SATURDAY AND SUNDAY...HOW FAR NORTH THE LLVL CYCLONE AND ASSOCIATED
WARM FRONT TO THE LEE OF THE UPPER LEVEL LOW WILL MAKE IT WILL BE
THE CHALLENGE FOR SAT INTO SAT NIGHT...WITH PLENTY OF MODEL
DISCREPANCY STILL OUT THERE. THE 12Z GFS HOLDS THE MAIN LLVL
FEATURES FURTHEST TO THE SOUTH AND WOULD SUGGEST MAINLY ELEVATED
SHOWERS STREAMING ACRS THE AREA AS SAT AND SAT EVENING
PROGRESSES...WHILE THE EURO IS A BIT MORE NORTHERLY AND WOULD ALLOW
FOR SOME EMBEDDED TO SCTRD THUNDER SOUTH OF I80. THE FURTHEST NORTH
NAM AND MAX DEEP CONVECTIVE INDEX GRADIENT INTO THE SOUTHERN CWA
WOULD EVEN SUPPORT THE CHANCE FOR SOME STRONG TO SEVERE STORMS ACRS
AT LEAST THE SOUTHERN THIRD OF THE FCST AREA. FOR NOW WILL PRIMARILY
USE THE 12Z ECMWF AS A HAPPY MEDIUM SAT INTO SUNDAY WITH THUNDER
SOUTH OF I80 SAT/SAT EVENING. GENERAL RAINFALL AMOUNTS OF 0.25 TO
THREE QUARTERS OF AN INCH IN THESE SOUTHERN AREAS BY SUNDAY MORNING
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE 12Z GFS WOULD WALK OUT THE
SHOWERS SUNDAY MORNING FOR A MAINLY DRY SUNDAY AFTERNOON WITH
NORTHEAST SFC WINDS...WHILE THE ECMWF FURTHER NORTH AND SLOWER
PROGRESSION OF THE UPPER LOW OVERHEAD WOULD PRODUCE MORE SCTRD
SHOWERS SUNDAY AFTERNOON AND INTO THE EVENING. WILL KEEP CHC POPS
GOING THRU THIS PERIOD. IF THE GFS PLACEMENT IS CORRECT...THE FCST
HIGH TEMPS FOR BOTH SAT AND SUNDAY WILL BE TOO MILD.
MONDAY THROUGH NEXT WEDNESDAY...LONGER RANGE INDICATIONS AND
ENSEMBLES SUGGEST A GENERALLY BENIGN WX PATTERN EARLY NEXT WEEK WITH
THE LOCAL AREA IN BETWEEN GRT LKS AND NORTHEASTERN CONUS UPPER
TROFFINESS/NORTHWESTERLY STEERING FLOW...AND UPSTREAM GRT BSN INTO
THE SOUTHWESTERN PLAINS WAVE. SOME PHASING POTENTIAL OR TRYING TO
PHASE BETWEEN THESE TWO SYNOPTIC SCALE FEATURES MAY BRING ABOUT
SCTRD PRECIP CHANCES TOWARD MID NEXT WEEK. HIGH TEMPS NEAR OR A BIT
BELOW NORMAL THROUGH THE PERIOD...WITH SOME UNSEASONABLY COOL NIGHTS
POSSIBLE WITH ANY CLEAR SKIES/LIGHTER WINDS FOR SUNDAY NIGHT AND
MONDAY NIGHT. ..12..
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 613 PM CDT WED APR 27 2016
IFR TO PREVAIL INTO THURSDAY MORNING. STRATUS DECK FORECAST
TO LOWER FURTHER LATE TONIGHT... ESPECIALLY AFTER MIDNIGHT.
A PERIOD OF EVEN LIFR CIGS ARE POSSIBLE AND WILL HAVE TO BE
MONITORED.
ASIDE FROM THE LOW CIGS...A LINE OF SHOWERS AND STORMS WILL MOVE
THROUGH THIS EVENING...STRONGEST AT KBRL WHERE GUSTY ERRATIC WINDS
ARE POSSIBLE. FURTHER NORTH...IMPACTS AT KMLI/KCID EXPECTED TO BE
BRIEFLY LOWERED VSBYS TO IFR. UTTECH
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...12
AVIATION...UTTECH
Hazardous weather outlook, Apr 27, 2:58 AM CST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT WED APR 27 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT WED APR 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO DEVELOP AND LIFT
NORTH OVER THE OUTLOOK AREA THIS MORNING THROUGH EARLY AFTERNOON.
NO SEVERE STORMS ARE EXPECTED WITH THIS BAND...HOWEVER...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY TO DEVELOP THIS
AFTERNOON IN NORTHEAST MISSOURI...AND SPREAD OVER THE OUTLOOK
AREA. STRONGER STORMS ARE EXPECTED WITH THIS ROUND DURING THE
AFTERNOON AND EVENING...AND A SEVERE STORM WITH LARGE HAIL IS
POSSIBLE IN NORTHEAST MISSOURI...FAR SOUTHEAST IOWA...AND WEST
CENTRAL ILLINOIS. FARTHER NORTH...THE STORMS ARE EXPECTED TO
WEAKEN AS THE ENCOUNTER THE SEASONALLY COLD AIR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...MAINLY SOUTH OF
INTERSTATE 80. PERIODS OF RAIN AND A FEW EMBEDDED THUNDERSTORMS CAN
BE EXPECTED FRIDAY NIGHT THROUGH SUNDAY. HOWEVER...THE THREAT OF
SEVERE WEATHER APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED IN AREAS SOUTH OF INTERSTATE 80 THIS
AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Apr 27, 7:43 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 SE CANTRIL 40.60N 92.00W
04/27/2016 E1.00 INCH SCOTLAND MO TRAINED SPOTTER
&&
RAYWLocal storm report, Apr 27, 7:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 4 S WYACONDA 40.34N 91.92W
04/27/2016 E0.50 INCH CLARK MO TRAINED SPOTTER
PEA TO SMALL MARBLE SIZED HAIL WAS COVERING THE GROUND,
HAIL WAS NOT QUITE THE SIZE OF A DIME. HAIL LASTED FOR 5
TO 6 MINUTES.
&&
DCLocal storm report, Apr 27, 7:51 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY RAIN MEMPHIS 40.46N 92.17W
04/27/2016 U0.00 INCH SCOTLAND MO LAW ENFORCEMENT
SHORT BURST OF HEAVY RAINFALL. WATER FLOWING OVER THE
SECONDARY BLACKTOP,AND GRAVELCOUNTY ROADS. ROADS WHERE
CULVERTS COULDNT HANDLE THE RAIN RATE
&&
DCLocal storm report, Apr 27, 7:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 2 ESE KAHOKA 40.42N 91.69W
04/27/2016 E1.00 INCH CLARK MO TRAINED SPOTTER
&&
RAYWLocal storm report, Apr 27, 7:59 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 2 ESE KAHOKA 40.42N 91.69W
04/27/2016 E.25 INCH CLARK MO TRAINED SPOTTER
SPOTTER CALLED BACK WITH CORRECTED REPORT - ONE-
QUARTER INCH NOT QUARTER SIZE HAIL.
&&
RAYWLocal storm report, Apr 27, 8:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 1 WNW KEOKUK 40.41N 91.42W
04/27/2016 M0.25 INCH LEE IA TRAINED SPOTTER
ALSO VERY HEAVY RAIN
&&
DCHail, Hancock
- When
- April 27, 8:20 PM CST to 8:26 PM CST
- Where
- Hancock County, 0.87 mi SW of Hamilton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.390, -91.360
Law Enforcement reported hail that started out as pea sized around 920 PM and increase in size to quarters.
Hail, Hancock
- When
- April 27, 9:10 PM CST
- Where
- Hancock County, 0.53 mi E of Bowen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -91.060
A trained spotter reported penny to nickel sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 27 to 30, 20168 deaths · $2.9 million · EF0 · 45 events
- Tornado and Damaging Winds in Texas, April 27, 20161 death · $200,000 · EF0 · 14 events
- Lightning Strike in Louisiana, April 27, 20161 death · 1 event
- Lightning Strike in Mississippi, April 27, 20161 death · $10,000 · 1 event
- Flash Flooding and Flood in Arkansas, April 27 to 30, 2016$1.0 million · 1.75 in hail · 34 events
- Tornadoes and Flash Flooding in Kentucky, April 27, 2016$252,000 · EF1 · 22 events
- Tornadoes and Hail in Missouri, April 27, 2016$200,000 · EF1 · 9 events
- Tornadoes and Damaging Winds in Texas, April 27, 20161 injured · $61,000 · EF1 · 8 events
- Tornadoes and Hail in Iowa, April 27 to 28, 2016$78,000 · EF0 · 12 events
- Flash Flood and Hail in Mississippi, April 27 to 30, 2016$57,000 · 2.5 in hail · 12 events
- Tornadoes and Hail in Illinois, April 27 to 28, 2016$58,000 · EF0 · 10 events
- Tornadoes and Flood in Nebraska, April 27 to 29, 2016EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630820, 630821.